An unusual case of mesalazine intoxication: Oral and rectal overloading of the rectal suppository form


KOSEOGLU Z., SATAR S., KARA B., SEBE A. , KOSENLI O.

HUMAN & EXPERIMENTAL TOXICOLOGY, cilt.30, ss.772-776, 2011 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 30 Konu: 7
  • Basım Tarihi: 2011
  • Doi Numarası: 10.1177/0960327110379249
  • Dergi Adı: HUMAN & EXPERIMENTAL TOXICOLOGY
  • Sayfa Sayısı: ss.772-776

Özet

Drugs containing 5-acetylsalicylic acid (5-ASA) have been commonly used for inflammatory bowel diseases for more than half a century, but no case about overdose of suppository form of mesalazine which was taken both orally and rectally has been reported in the related literature up to now. In the present case, a 20-year-old male patient who took 14.5 g of mesalazine rectally and orally for suicide purpose is discussed. He was an ulcerative colitis patient and depressed about his illness and routine life traffic. Although it was hard for him to take the suppository form orally because of its bad taste and structure, he took it with the help of water. In the patient's colonoscopy, diffuse hyperemia and edema extending from the anal channel to the proximal rectal mucosa and a 1.5 cm diameter ulcer expanding from anal channel through the rectum were identified. No pathology was found in the upper gastrointestinal endoscopy. Routine laboratory examination was performed and no abnormality was identified in the patient's total blood account, biochemical parameters and full-urine examination. In the control rectoscopy applied to the patient 15 days later, recovery of the ulcer was observed and he was discharged to be followed in the psychiatry clinic.